Idaho, 2013

Heavy Snow in Idaho, January 9 to 11, 2013

January 9 to 11, 2013 · NWS OTX · 1 event in 1 county or zone

A cold front passage during the evening hours on the 9th resulted in a favorable northwest flow pattern into the Camas Prairie. A deep upper level trough of low pressure pushing into the region at the time produced a cold pool that steepened mid-level lapse rates, which resulted in an increasingly unstable environment.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold front passage during the evening hours on the 9th resulted in a favorable northwest flow pattern into the Camas Prairie. A deep upper level trough of low pressure pushing into the region at the time produced a cold pool that steepened mid-level lapse rates, which resulted in an increasingly unstable environment. This long duration event continued into the early morning hours of the 11th before drier Canadian air was able to penetrate itself far enough southward onto the Camas Prairie. By the time the snow ended, Winchester had recorded over a foot of new snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 9, 3:43 PM PST, 5 hours 17 minutes earlier.

Area forecast discussion, Jan 9, 3:43 PM PST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
343 PM PST WED JAN 9 2013

.SYNOPSIS...
A STRONG COOLING TREND WILL OVERTAKE THE REGION STARTING TONIGHT
AND BOTTOMING OUT ON SATURDAY MORNING WITH SINGLE DIGIT LOWS AT
MANY SNOW COVERED LOCATIONS. LINGERING SNOW SHOWERS WILL CONTINUE
OVER MAINLY THE IDAHO PANHANDLE THROUGH FRIDAY. A WEAK DISTURBANCE
BEARING MINOR ACCUMULATION SNOW SHOWERS WILL ARRIVE ON SATURDAY
AND INTO SUNDAY BEFORE A STRETCH OF DRY AND SEASONABLY COOL
CONDITIONS THROUGH THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...
TONIGHT AND THURSDAY...THE INLAND NORTHWEST WILL TRANSITION TO A
MUCH COOLER WEATHER PATTERN BEGINNING TONIGHT AS AN AMPLIFIED
UPPER LEVEL TROUGH OFF THE COAST MOVES INLAND. THIS WILL ALSO MEAN
A DRIER PATTERN ALTHOUGH THE MODELS DUE SHOW A FAVORABLE PATTERN
FOR ACCUMULATING SNOW ON THE CAMAS PRAIRIE SOUTHEAST OF LEWISTON.
THIS OCCURS WITH FAVORABLE UPSLOPE WEST-NORTHWEST WINDS AT 850MB
BEHIND A COLD FRONT PASSAGE EARLY THIS EVENING...ALONG WITH A
DEFORMATION AXIS THAT SETS UP ON THURSDAY. MODELS SHOW AN AXIS OF
HIGHEST QPF AMOUNTS SOUTHEAST OF WINCHESTER BUT STILL SHOULD SEE
ENOUGH SNOW FOR ADVISORY AMOUNTS WITH THE GFS/ECMWF/NAM/SREF SHOWING
ABOUT A QUARTER INCH OF LIQUID YIELDING AROUND 3 OR 4 INCHES FOR
WINCHESTER. WILL GO AHEAD AND ISSUE A WINTER WEATHER ADVISORY
THROUGH NOON ON THURSDAY.  LIGHT SNOW ASSOCIATED WITH THIS
DEFORMATION AXIS WILL OCCUR OVER NORTH IDAHO ON THURSDAY AND MAY
EXTEND INTO EASTERN WASHINGTON. CONTINUED DOWNSLOPE FLOW OFF THE
CASCADES INTO THURSDAY SHOULD KEEP CONDITIONS DRY OVER MOST...IF
NOT ALL OF NORTH CENTRAL WASHINGTON. JW

THURSDAY NIGHT THROUGH SATURDAY...DURING THIS PERIOD THE
FORECAST AREA WILL GRADUALLY DRY OUT AND TURN COLDER...WITH THE
LOWEST TEMPERATURES EXPECTED SATURDAY MORNING. A WEAK NORTHERLY
TRAJECTORY DISTURBANCE WILL BRING A CHANCE OF SNOW SHOWERS WITH
LITTLE ACCUMULATION MAINLY TO THE MOUNTAINS DURING THE DAY
SATURDAY.

MODEL DIFFERENCES ARE SMALL THURSDAY NIGHT THROUGH FRIDAY AND
DEPICT THE CONTINUED EASTWARD PROGRESSION OF THE DEEP UPPER TROUGH
OUT OF THE AREA...AND A SLOW MINORING OUT OF AN INVERTED SURFACE
TROUGH APPENDING OFF OF A DEEP SURFACE LOW OVER WY AND CO. DYNAMIC
SUPPORT OVER THE FORECAST AREA IS MINIMAL...ALTHOUGH PRECIPITABLE WATER
VALUES ARE WELL WITHIN THE RANGE FOR FUELING SNOW SHOWERS. WITH
THE PRIMARY LIFTING MECHANISM EXPECTED TO BE OROGRAPHICS AND THE
WEAKENING INVERTED TROUGH ITSELF...THE AXIS OF GENERALLY LIGHT
ACCUMULATION SNOW SHOWERS WILL BE OVER THE EASTERN THIRD OF THE
FORECAST AREA THURSDAY NIGHT AND FRIDAY...WHILE THE CENTRAL BASIN
AND WESTERN ZONES BENEFIT FROM A SURGE OF DRY CANADIAN
CONTINENTAL AIR SURGING DOWN THE OKANOGAN VALLEY WITH BREEZY
WINDS. BY FRIDAY NIGHT THE ENTIRE FORECAST AREA WILL BE CLEARING
OUT IN RESPONSE TO THIS DRY SURGE...AND THIS WILL SET THE STAGE
FOR DEEP RADIATIONAL COOLING BY DAWN SATURDAY WITH SINGLE DIGITS
AND LOW DOUBLE DIGIT MORNING LOWS COMMON.

DURING THE DAY SATURDAY THERE SOME MODEL DIFFERENCES BETWEEN THE
GFS AND ECMWF. BOTH MODELS DEPICT A SHORT WAVE IN THE NORTHERLY
POST TROUGH STREAM CLIPPING THE AREA...WITH THE GFS A BIT
STRONGER AND MORE DYNAMIC BUT ALSO FOCUSING IT'S ENERGY MORE TO
THE WEST OVER THE CASCADES THAN THE EC. THE EC MODEL BRINGS A MORE
WIDESPREAD BUT LESS INTENSE/CONCENTRATED AREA OF PRECIPITATION
RISK. REGARDLESS OF WHICH MODEL PANS OUT THE DRY NORTHERLY
TRAJECTORY OF THE DISTURBANCE LEAVES HIGH CONFIDENCE THAT THIS
WILL NOT BE A SIGNIFICANT SNOW PRODUCING EVENT...BUT MAINLY
SCATTERED SNOW SHOWERS CONCENTRATED MAINLY OVER THE HIGH TERRAIN.
/FUGAZZI

SATURDAY NIGHT THROUGH WEDNESDAY: THE ACTIVE WEATHER PATTERN
OF LATE WILL COME TO AN ABRUPT END AS A LARGE RIDGE OF HIGH
PRESSURE TAKES THE REIGNS ON THE PACIFIC NW WEATHER. INITIALLY,
THE INLAND NW WILL BE ON THE EASTERN PERIPHERY OF THE RIDGE
LEADING TO NORTHERLY FLOW ALOFT AND CONTINUED COLD CONDITIONS. ONE
MIDLEVEL DISTURBANCE OR SHORTWAVE TROF SLIDING DOWN WITHIN THE
NORTHERLY FLOW WILL BE CROSSING INTO OREGON AT THE START OF THE
PERIOD WITH A SECOND...POTENTIALLY WEAKER WAVE CLIPPING THE ID/MT
BORDER ON LATE SUNDAY. ANY SNOW ASSOCIATED WITH THESE FEATURES
WILL BE IN THE FORM OF LIGHT SHOWERS AND IS NOT EXPECTED TO HAVE
MUCH OF AN IMPACT. THE RIDGE AXIS SHIFTS INLAND LATE MONDAY AND
DOMINATES THROUGH THE MIDDLE OF THE WEEK. THIS WILL SHIELD THE
REGION FROM ANY PACIFIC MOISTURE AND ASSOCIATED STORM TRACK
LEADING INTO A DRY PERIOD. THE MAIN IMPACTS TO TRAVEL WILL THEN
SHIFT TOWARD FOG AND LOW CLOUDS ALONG WITH POTENTIAL ICY
CONDITIONS. TEMPERATURES WILL START OFF COOL THEN START TO WARM
SLIGHTLY BY THE MIDDLE OF THE WEEK. THE MOST PRONOUNCED WARMING
WILL BE IN THE MOUNTAINS AS 850 MB TEMPERATURES WARM FROM THE
MINUS TEENS CELSIUS TO SINGLE DIGITS. VALLEYS ARE A BIT MORE
CHALLENGING AS STRENGTHENING INVERSIONS TYPICALLY YIELD A NET
COOLING OR AT LEAST PERSISTENT FORECAST DESPITE THE WARMING ALOFT.
PLACEMENT OF FOG AND STRATUS, WHICH STILL CARRIES A LOT OF
UNCERTAINTY, WILL HAVE A LARGE INFLUENCE ON WHETHER HIGH
TEMPERATURES WILL CLIMB NEAR SEASONAL NORMALS. /SB

&&

.AVIATION...
00Z TAFS: Gusty winds behind a cold front will subside this evening
as the lower atmosphere stabilizes.  Drier boundary layer moisture
behind the front in North Central Washington will result in
continued VFR conditions at KEAT and KMWH.  A more difficult
forecast for KGEG/KSFF/KCOE/KPUW as low level upslope flow will help
promote an MVFR stratus layer which is expected to develop around
04-06z this evening.  Low level winds look to turn more out of the
west-northwest for these areas on Thursday which should aid in
rising CIGS as drier air slowly moves in from North Central Washington.
JW

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        26  33  19  27  10  26 /  20  40  30  10  10  10
COEUR D'ALENE  28  34  21  28  12  25 /  30  50  40  20  10  10
PULLMAN        27  31  19  25   7  25 /  40  50  30  10  10  10
LEWISTON       33  40  29  34  21  33 /  50  40  30  10   0  10
COLVILLE       29  33  24  33  13  27 /  30  40  20  10  10  10
SANDPOINT      31  34  23  29   7  25 /  70  60  30  20  10  10
KELLOGG        28  31  20  25  10  22 /  90  80  60  30  10  10
MOSES LAKE     25  36  24  32  21  31 /  10  10  10  10  10  10
WENATCHEE      26  36  22  28  13  29 /  10  10  10  10  10  20
OMAK           20  32  18  26   9  27 /  10  20   0  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL NOON PST THURSDAY FOR LEWIS AND
     SOUTHERN NEZ PERCE COUNTIES.

WA...NONE.
&&
Hazardous weather outlook, Jan 9, 2:50 PM PST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
250 PM PST WED JAN 9 2013

IDZ027-102300-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
250 PM PST WED JAN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ACCUMULATING SNOW IS EXPECTED TONIGHT ON THE CAMAS PRAIRIE...WITH
THE MOST SIGNIFICANT ACCUMULATIONS OCCURRING IN THE HIGHER
ELEVATIONS...SUCH AS WINCHESTER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL CONTINUE ON THURSDAY OVER THE CAMAS PRAIRIE...DECREASING
DURING THE AFTERNOON AND EVENING.

IDZ001>004-026-WAZ031>038-041>044-102300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
250 PM PST WED JAN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Lewis and Southern Nez Perce

When
January 9, 9:00 PM PST to January 11, 7:45 AM PST
Where
Lewis and Southern Nez Perce forecast zone
Reported by
COOP Observer
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

A total of 8.4 inches of snowfall was recorded from the evening hours of the 9th through 1900PST on the 10th, and another 5.1 inches was recorded from 1900PST on the 10th through 0415PST on the 11th.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2013Every state in 2013This day in weather historyWarnings in Idaho, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427442.